Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Neurology | Nursing | Pediatrics | Pharmacy | Geriatrics | News

Back to Health News

Some With Alzheimer’s Better Off Staying on Antipsychotics: Study

Last Updated: October 18, 2012.

 

Agitation, aggression more likely to return in those who stopped taking Risperdal, research shows

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Agitation, aggression more likely to return in those who stopped taking Risperdal, research shows.

By Denise Mann
HealthDay Reporter

THURSDAY, Oct. 18 (HealthDay News) -- People with Alzheimer's disease who take the antipsychotic drug risperidone (Risperdal) to help curb their agitation and aggression may see a return of these troublesome symptoms if they stop taking the medication, a new study suggests.

Not every person with Alzheimer's will become agitated and/or aggressive, but among those who do, these symptoms make it difficult for caregivers to manage them at home and often lead to nursing home admission and an increased risk of dying from the disease.

As it stands, these antipsychotic drugs are only supposed to be taken for three to six months due to concerns about side effects including weight gain, tremors and movement difficulty. In recent years, the U.S. Food and Drug Administration also placed a black-box warning on this class of medications warning that people with dementia who take antipsychotics have a higher risk of dying.

"Caregivers should be aware of the increased mortality associated with these medications in people with dementia," said study author Dr. D.P. Devanand, director of the division of geriatric psychiatry at Columbia Psychiatry and the New York State Psychiatric Institute in New York City. However, he added, "if a patient is taking an antipsychotic and doing reasonably well without any major side effects, they should stay on it."

The new study, which appears in the Oct. 18 issue of the New England Journal of Medicine, sought to determine what happens when the medication is stopped among people who are doing well on it. The U.S. National Institutes of Health sponsored the trial.

Nursing home staff are tasked with providing written explanations if they choose to keep someone on one of these medications for longer than three to six months, Devanand noted. "One must be cautious about discontinuing the medication. If a person does well on it and there are not too many side effects, maybe they should stay on it for a while and be monitored closely," he said.

Stopping treatment resulted in a relapse of symptoms for those who had been doing well on the medication for four to eight months, the investigators found.

The new study included 180 patients with Alzheimer's disease who showed signs of agitation and aggression. The patients, from eight U.S. centers, all received risperidone for 16 weeks in the first phase of the study. After that, the 110 patients who did well on the drug were assigned to take either risperidone or an inactive placebo. Those who were switched to a placebo were twice as likely to relapse when compared to participants who continued taking risperidone, the study found. What's more, the rate of side effects and death did not differ among participants.

Dr. Gary Kennedy, director of the division of geriatric psychiatry at Montefiore Medical Center in New York City, said that deciding how long to keep a person with Alzheimer's on an antipsychotic drug isn't an easy decision to make.

But "if a person is responding to the drug, it makes sense to stick with it," said Kennedy, who was not involved with the study.

Treating agitation and aggression in someone with Alzheimer's can make a big difference for the patient and the caregiver, he added. "These patients can be dangerous and very difficult to care for," Kennedy noted. "This is a very important study."

More information

Learn more about agitation among people with Alzheimer's disease at the Alzheimer's Association.

SOURCES: D.P. Devanand, M.D., director, division of geriatric psychiatry, Columbia Psychiatry, New York State Psychiatric Institute, New York City; Gary Kennedy, M.D., director, division of geriatric psychiatry, Montefiore Medical Center, New York City; Oct. 18, 2012, New England Journal of Medicine

Copyright © 2012 HealthDay. All rights reserved.


Previous: Could Green Tea Help Fight Prostate Cancer? Next: Accidents Claim Lives of 12,000 U.S. Children Each Year: CDC

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.